Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How long before the meds kill you?
Dec 25, 2006

Dear Dr. Daar, After having had, in the past, various cocktails with meds to which the virus was resistent I started about four years ago a very complicated and heavy combination of FUZEON, TIPRANAVIR, RITONAVIR, VIREAD, COMBIVIR and VIRAMUNE. That last one I was pleased to be able to stop with my doctor's consent recently. My question is: my testresults are more or less o.k., a low Viral Load and a CD-4 count that is higher than it has ever been in the past, around 200. However: I cannot say I am feeling in perfect health. I have this annoying suspicion that somehow a day will come that my organs just refuse to do their normal job any longer because they have been sort of poisoned by all this medication. Every day I take again this whole load of injections and pills I have the feeling as if it becomes harder to cope. Since I am one of those so called "long time survivors" (I got infected in the beginning of the 80's) I also think that I belong to those that will probably be the first to start showing the results of such longlasting exposure to drugs and I do not think that many experts would know what is in store for people like me. What do you think? Can a person go on indefenitely unpunished with all this HIV medication or will one day come when these meds will actually kill you? Another question is not about strategies, but I am now under examination for a suspect spot on my skin and the dermatologist has done a biopsy to rule out Kaposi. Can this sort of skincancer strike even at such a late date? I of course have to wait for the results of the biopsy, but I was wondering whether you have heard of patients that were having Kaposi at such a late stage in their disease. Can it strike at any given moment? Thanks Dr. Daar for your comments and hope to hear from you! Greetings from a faithful visitor to the Body's website, keep the good work up! From Holland ROBERT

Response from Dr. Daar

Hi Robert, Thank you for your loyalty to the site and your great questions. First of all, it is wonderful that you have done so well for so long. I am sorry that you do not feel great on your current regimen and suspect that options may be limited at this time due to drug resistant virus that had developed over your years of treatment. It is very important that you keep your provider informed as to how you feel so an ongoing discussion can occur regarding new options. As you probably know, there are many new drugs in development that may represent options for you in the new future.

With regards to long term toxicity, it is difficult to predict. I am hoping that most will not suffer any significant side effects from treatment. However, everyone is different and only time will tell. In the interim, as a provider I simply follow my patients closely over time to make sure that if anything is occurring it can be detected as early as possible. While doing this, I remain optimistic that most people will be able to live full lives on current therapy. It is also important to balance your concerns with what we do know about what happens with untreated HIV, where virtually everyone will ultimately develop AIDS and die.

With regards to your pending skin biopsy, certainly some people can develop Kaposi's sarcoma while doing well on antiretrovirals, although it is uncommon in my experience. The main thing to do is get a diagnosis and then discuss with your provider treatment options. Usually a single small lesion is relatively easy to manage.

I hope this helps. All the best, Eric


Previous
any new in medication??
Next
exersice

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement